North Dakota, 2015

Tornadoes and Hail in North Dakota, June 20, 2015

June 20, 2015 · NWS FGF · 25 events in 8 counties and zones

Afternoon temperatures rose into the upper 70s to around 80 with dew point values in the mid to upper 50s over most of western and central North Dakota. Temperatures were much cooler over eastern North Dakota, or in the mid to upper 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Afternoon temperatures rose into the upper 70s to around 80 with dew point values in the mid to upper 50s over most of western and central North Dakota. Temperatures were much cooler over eastern North Dakota, or in the mid to upper 60s. Thunderstorms formed over north central North Dakota during the late afternoon and generally tracked to the southeast into the southern Red River Valley by the mid evening hours. These storms had quite a bit of rotation, with numerous reports of wall clouds, funnels, and even tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 20, 2:30 PM CST, 10 minutes earlier.

Area forecast discussion, Jun 20, 2:30 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
330 PM CDT SAT JUN 20 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 330 PM CDT SAT JUN 20 2015

THE ACTIVE ZONAL FLOW PATTERN WILL CONTINUE INTO THE COMING
WEEK...WITH DELINEATING PERIODS WITH THE HIGHEST PRECIP
PROBABILITIES THE MAIN FORECAST CHALLENGE.

IN THE NEAR TERM...ISOLATED CONVECTION HAS DEVELOPED OVER NORTH
CENTRAL AS EXPECTED. SPC MESOANALYSIS INDICATES THE GREATEST
INSTABILITY REMAINS THROUGH THE DEVILS LAKE BASIN AND
WESTWARD...WITH UP TO 1500 J/KG SBCAPE AND 30 KTS OF DEEP LAYER
SHEAR OVER THE FAR NORTHWEST. A STRONG TO BRIEFLY SEVERE STORM OR
TWO WITH SOME HAIL/WIND COULD IMPACT PARTS OF THE DEVILS LAKE
BASIN INTO EARLY EVENING BEFORE DIURNAL COOLING OCCURS. SEE RECENT
SWOMCD FOR MORE DETAILS. WINDS WILL BECOME LIGHT OVERNIGHT...SO
FOG POTENTIAL WILL NEED TO BE MONITORED.

SUNDAY WILL BE PLEASANT...WITH WINDS ON THE LIGHT SIDE AND TEMPS
UP INTO THE 70S TO LOW 80S.

THE NEXT STRONGER UPPER WAVE WILL BEGIN TO IMPACT OUR WEATHER BY
TOMORROW NIGHT. AS TO BE EXPECTED...MODELS DIFFER TO SOME EXTENT
WITH PRECIP PLACEMENT SUN NIGHT AND MONDAY. THE CURRENT THINKING
IS THAT CONVECTION SHOULD DEVELOP ACROSS THE HIGH PLAINS AHEAD OF
THE MAIN UPPER WAVE BY LATER SUNDAY AND SHIFT EAST OVERNIGHT
SUNDAY NIGHT. WHILE PW VALUES WILL INCREASE TO NEAR 1.50 INCHES
OVER PARTS OF THE AREA...IT APPEARS THE AXIS OF GREATER
INSTABILITY WILL PRIMARILY STAY TO THE SOUTH AND WEST OF OUR AREA.
CONVECTION MAY GRAVITATE SOUTHEASTWARD ALONG THIS INSTABILITY
AXIS...WITH MORE PRECIP FARTHER NORTH CLOSER TO THE STRONGER
FORCING WITH THE UPPER WAVE THAT WILL MOVE ALONG THE
INTERNATIONAL BORDER. HOWEVER...DETAILS REMAIN UNCERTAIN AND
FURTHER REFINEMENT TO THE TIMING AND PROJECTED INTENSITY OF
CONVECTION WILL BE NEEDED. SPC HAS INCLUDED A MARGINAL RISK FOR
SEVERE OVER EASTERN NORTH DAKOTA AND WEST-CENTRAL MINNESOTA FOR
THE SUN/SUN NIGHT PERIOD.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 330 PM CDT SAT JUN 20 2015

PRECIP IS EXPECTED TO SHIFT EASTWARD ON MONDAY...AS THE SFC LOW
TRACKS TOWARD THE GREAT LAKES. WINDS WILL BE A BIT BREEZY FROM THE
NORTHWEST WITH COLD ADVECTION. TEMPS...DEPENDING ON CLOUD COVER
AND PRECIP...SHOULD BE NEAR TO A BIT BELOW AVERAGE.

HIGH PRESSURE WILL BUILD BACK INTO THE AREA MON NIGHT/TUESDAY WITH
MAINLY DRY WEATHER AND SEASONABLE TEMPS.

FOR TUESDAY NIGHT THROUGH FRIDAY...
A WEST OR WEST-NORTHWEST FLOW ALOFT WILL BE OVER THE AREA WITH UPPER
LEVEL JET OVER THE AREA.  LOOK FOR EMBEDDED SHORT WAVES AND VARIOUS
CHANCES FOR SHOWERS/TSTMS THRU THE PD.  MODELS HINT AT ONE STRONGER
WAVE WED-WED NIGHT AND ANOTHER FRIDAY.   TEMPS NR NORMAL.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1240 PM CDT SAT JUN 20 2015

LOW CLOUDS WILL GRADUALLY BREAK UP THIS AFTN AND THE TIMING OF THIS
IS THE CHALLENGE THRU 00Z.  THE LOW CLOUDS WILL BREAK UP AND WITH
ENOUGH SUN A HIGHER BASED CU WILL FORM....BROKEN IN COVERAGE.  SKIES
WILL SCATTER OUT TOWARD SUNSET WITH VFR CONDITIONS OVERNIGHT INTO
SUNDAY MORNING.  COULD BE SOME PATCHY FOG LATE TONIGHT/SUN MORNING
BUT NOT INCLUDED DUE TO LOW CONFIDENCE IN ANY ONE SPOT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...MAKOWSKI
LONG TERM...MAKOWSKI/RIDDLE
AVIATION...RIDDLE
Hazardous weather outlook, Jun 20, 2:36 PM CST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
336 PM CDT SAT JUN 20 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027>030-038-039-
049-052-053-212045-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-PEMBINA-
EASTERN WALSH COUNTY-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-
RANSOM-SARGENT-RICHLAND-
336 PM CDT SAT JUN 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW ISOLATED SHOWERS OR THUNDERSTORMS ARE POSSIBLE THIS EVENING.
ANY STORM MAY PRODUCE SMALL HAIL OR GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH
EASTERN NORTH DAKOTA INTO WESTERN MINNESOTA SUNDAY NIGHT INTO
MONDAY. A FEW STORMS MAY BE STRONG TO LOCALLY SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NDZ006-007-014-015-024-026-054-212045-
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-WESTERN WALSH COUNTY-
336 PM CDT SAT JUN 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING...WITH
THE POTENTIAL FOR LARGE HAIL AND STRONG WINDS WITH ANY STORM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH
EASTERN NORTH DAKOTA INTO WESTERN MINNESOTA SUNDAY NIGHT INTO
MONDAY. A FEW STORMS MAY BE STRONG TO LOCALLY SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DK/JAM

The radar

The Minot AFB radar (KMBX), 99 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

21 hail, 2 tornado, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, Benson

When
June 20, 2:40 PM CST
Where
Benson County, 8.65 mi SW of Hesper
Measured
0.75 in hail
Reported by
Public
Coordinates
47.890, -99.760

Tornado, Towner

When
June 20, 3:10 PM CST
Where
Towner County, 5.98 mi SSW of Newville
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
48.490, -99.050

A brief tornado touchdown was reported.

Hail, Benson

When
June 20, 3:22 PM CST
Where
Benson County, 2.3 mi SW of Knox
Measured
0.88 in hail
Reported by
Public
Coordinates
48.310, -99.720

Pea to nickel sized hail fell.

Hail, Eddy

When
June 20, 3:35 PM CST
Where
Eddy County, 0.47 mi W of New Rockford
Measured
1 in hail
Reported by
Social Media
Coordinates
47.680, -99.140

Hail, Ramsey

When
June 20, 3:50 PM CST
Where
Ramsey County, 0.46 mi W of Churchs Ferry
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.270, -99.190

Hail, Ramsey

When
June 20, 4:18 PM CST
Where
Ramsey County, 2.07 mi S of Southam
Measured
1.5 in hail
Reported by
Public
Coordinates
48.140, -98.550

Hail, Ramsey

When
June 20, 4:20 PM CST
Where
Ramsey County, 3.09 mi SSW of Darby
Measured
1.5 in hail
Reported by
Social Media
Coordinates
48.110, -99.000

Hail, Benson

When
June 20, 4:38 PM CST
Where
Benson County, 5.82 mi NW of Tokio
Measured
2 in hail
Reported by
Social Media
Coordinates
47.990, -98.870

The hail fell from Sully's Hill to St. Michael.

Hail, Griggs

When
June 20, 4:49 PM CST
Where
Griggs County, 3.34 mi SE of Revere
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.310, -98.290

Crop damage was also reported south of Hannaford, near Walum.

Hail, Griggs

When
June 20, 4:53 PM CST
Where
Griggs County, 3.13 mi NW of Walum
Measured
1.5 in hail
Reported by
Public
Coordinates
47.300, -98.250

Hail, Griggs

When
June 20, 4:59 PM CST
Where
Griggs County, 0.84 mi SE of Walum
Measured
1.75 in hail
Reported by
Public
Coordinates
47.260, -98.190

Hail, Barnes

When
June 20, 5:03 PM CST
Where
Barnes County, 1.58 mi ESE of Koldok
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.920, -97.790

Hail, Griggs

When
June 20, 5:04 PM CST
Where
Griggs County, 1.46 mi SSW of Hannaford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.300, -98.190

Hail, Barnes

When
June 20, 5:13 PM CST
Where
Barnes County, 2.07 mi N of Dazey Bryn Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
47.210, -98.170

Hail, Barnes

When
June 20, 5:18 PM CST
Where
Barnes County, 4.3 mi SE of Dazey Bryn Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
47.140, -98.100

Hail, Steele

When
June 20, 5:43 PM CST
Where
Steele County, 3.45 mi N of Sharon
Measured
1 in hail
Reported by
Public
Coordinates
47.650, -97.900

Hail, Griggs

When
June 20, 5:58 PM CST
Where
Griggs County, 2.32 mi SE of Mose
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.560, -98.410

Tornado, Griggs

When
June 20, 6:02 PM CST to 6:05 PM CST
Where
Griggs County, 5.55 mi S of Mose to 14 mi W of Cooperstown
Rating
EF0
Path length
1.5 mi
Path width
50 yd
Reported by
Social Media
Coordinates
47.500, -98.440

A weak tornado kicked up dust on the ground. An observer indicated the circulation was on the ground for about three minutes. No property damage occurred as the tornado remained over open fields the entire time. Peak winds were estimated at 80 mph.

Funnel Cloud, Griggs

When
June 20, 6:05 PM CST
Where
Griggs County, 3.1 mi NNE of Sutton
Reported by
Trained Spotter
Coordinates
47.440, -98.420

A spotter located west of Cooperstown reported the end of the short track tornado as it lifted.

Hail, Griggs

When
June 20, 6:12 PM CST
Where
Griggs County, 2.44 mi WSW of Cooperstown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.440, -98.170

Hail, Richland

When
June 20, 6:17 PM CST
Where
Richland County, 8.78 mi NW of Colfax Kuruc Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.470, -97.080

Dime sized hail was still in piles an hour after the storm.

Hail, Richland

When
June 20, 6:22 PM CST
Where
Richland County, 8.26 mi WNW of Colfax Kuruc Arpt
Measured
1 in hail
Reported by
Public
Coordinates
46.440, -97.100

Thunderstorm Wind, Richland

When
June 20, 6:22 PM CST
Where
Richland County, 8.26 mi WNW of Colfax Kuruc Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.440, -97.100

A fifty foot tall tree was blown down.

Hail, Richland

When
June 20, 6:55 PM CST
Where
Richland County, 1.68 mi NE of Keystone
Measured
1.5 in hail
Reported by
Public
Coordinates
46.190, -96.760

Hail, Richland

When
June 20, 7:08 PM CST
Where
Richland County, 1.38 mi S of Fairmount
Measured
1 in hail
Reported by
Public
Coordinates
46.030, -96.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2015Every state in 2015This day in weather historyThe tornado archive for North Dakota, 2015Warnings in North Dakota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575142, 575143, 575144, 575145, 575146, 575147, 575148, 575149, 575150, 575167, 575151, 575152, 575153, 575154, 575155, 575156, 575157, 575158, 575159, 575160, 575162, 575163, 575164, 575165, 575166.